Document Type: Case Report

Authors

1 All India Institute Of Medical Sciences Jodhpur (RAJ) India

2 . Senior Resident, Department of Pharmacology, AIIMS Jodhpur, Rajasthan (India)

3 Senior Resident, Department of General Medicine, AIIMS Jodhpur, Rajasthan (India)

4 Assistant Professor, Department of General Medicine, AIIMS Jodhpur, Rajasthan (India)

Abstract

Background- Olanzapine is a highly tolerable and easily affordable atypical antipsychotic drug which has been commonly prescribed in both inpatient and outpatient setting for several mental disorders. Olanzapine overdose is commonly seen in psychiatric patients, who attempt suicide by intoxicating themselves with their own prescribed medications. Increasing olanzapine use is associated with increasing incidence of overdosing.

Case Presentation- We are reporting a case of olanzapine over dosage as the cause of pin point pupils and altered sensorium with the exclusion of other differentials. The mainstay of management of olanzapine overdose is general supportive and symptomatic measures.

Discussion- Pinpoint pupils with altered sensorium and agitation are always an alarming situation for a clinician because of differentials like organophosphorus poisoning, pontine hemorrhage and opium overdosing. Similar clinical picture due to olanzapine over dosage can be confusing in the emergency department and early identification of such cases is helpful to decrease the risk of fatality.

Conclusion- This case highlights the significance of olanzapine overdosing as a differential diagnosis for patients presenting with altered sensorium and pinpoint pupils in the emergency department. Olanzapine overdosage is associated with high morbidity and mortality.
Although there is no specific antidote for olanzapine overdose, appropriate history, assessment and early diagnosis is very useful for the better outcome.

Keywords

Main Subjects